CHILDREN caught up in the fun of dressing up and going door-to-door for Halloween treats may discover they have been tricked into eating sweets with a toxic cannabis ingredient.
The sweets – mostly jellies imported under faked popular brand names – contain large doses of cannabis and they have landed six children under the age of ten in hospital so far this year.
The sweets can contain as much as ten times the dose of cannabis achieved when inhaled by a person smoking a joint and put young children and adolescents in particular danger of overdosing physically, mentally and emotionally.
The sweets also produce a slower effect than smoking cannabis, prompting some users to eat more to get a hit and accidentally overdosing.
The innocent looking treats are being put on the danger list by the Food Safety Authority of Ireland (FSAI), which is urging the public, especially parents and guardians to be extremely vigilant to the dangers of inadvertent consumption of products such as jelly sweets containing the psychoactive cannabis component known as tetrahydrocannabinol (THC).
“The real concern is that children are not aware of the dangers and if they manage to gain access to a bag of these jellies, they will rarely eat just one and therefore, overdosing is a very likely outcome. Unlike the almost immediate effects from smoking cannabis, there is at least a 30-minute time delay from consumption of cannabis edibles until the initial effects are felt.”This poses a serious risk to those who have eaten these jellies who might mistakenly believe that they need to consume several jellies to feel an effect and then find they have overdosed when it is too late. Cannabis toxicity can cause cognitive and motor impairment and in the case of children this can be extreme, lasting up to 24 to 36 hours after consumption.This call by the FSAI follows reports of the first cases of paediatric cannabis poisoning in Ireland with six children, all under the age of ten, hospitalised after accidentally consuming these illegal jelly sweets.”There have also been reports of teenagers falling seriously ill, and in some cases requiring hospitalisation after having seizures and becoming unconscious from overdosing on these cannabis edibles.
The report does not specify where these incidents of poisoning have happened, only that they have happened at different locations around the country.
A spokesperson for the Mid West Community Care section of the HSE said there has been “no experience” of children being hospitalised here in relation to the revelations but that they will be updating the situation
Dr Pamela Byrne, Chief Executive, FSAI says the accidental consumption of edible cannabis products by children is extremely worrying.
“We know people are ordering these illegal products from online or other illegal sources for their own personal use. However, they often have no understanding of the real health dangers of these products and are careless or reckless in putting young children’s health at risk by allowing them access to these products.
“We welcome any information to curb the availability of these illegal products. We can be contacted through our online complaint form at www.fsai.ie/makeitbetter,” she added.